The CGRP inhibitor class of injectable migraine preventive agents has a very favorable side effect profile but the drugs do come with some cautions, says Christopher Gottschalk, MD.
Christopher H. Gottschalk, MD, is professor of clinical neurology, director of headache medicine, and section chief, general neurology, at the Yale School of Medicine in New Havent, CT. Gottschalk also is current president of the Alliance for Headache Disorders Advocacy.
The following has been lightly edited for clarity and style.
Patient Care. You've mentioned the absence of side effects [with the CGRP inhibitor class] I'm interested to know whether have any experience with severe or use-limiting adverse events with any of these agents or know of anything that potential prescribers might need to know about?
Gottschalk. So it is certainly true with any chemical treatment that there's the potential for side effects. One of the more common ones being any kind of hypersensitivity—you’re talking about injecting a complex protein into your system. And even though these are human or humanized, are closely related to our own, they can cause reactions. So we've had everything ranging from a few bumps and irritation after injections to full on hypersensitivity reactions like hives. And in those cases, we have to discontinue the drug and typically the drug class. They’re very rare, but they certainly can occur.
There have also been a few cases of myalgias and arthralgias, people who report that they suddenly are feeling achy. Not shocking, considering the fact that CGRP is found not just in the central nervous system, in the trigeminal system, related to headache, but throughout the body. It’s found in sensory neurons in the intestines, joints, etc. So in some people blocking that system has effects elsewhere. Most of those cases that I've seen that develop that achiness would resolve over time, some of them not, and that would lead to discontinuation and choosing another drug.
And the third and certainly important, but thankfully rare set of those [adverse events] is related to that same expression [of CGRP] outside of the brain, namely gastrointestinal problems. So one of the agents in the US, erenumab, is labeled as potentially causing significant constipation which, in fact, the others can do, although more rarely and in very rare cases have led to severe constipation, even hospitalization and surgical correction for an intestine that essentially stops moving. Those again, are rare and when patients are armed with the information about developing symptoms of gastrointestinal problems, that should lead to consultation with a prescribing doctor, it is typically an entirely manageable problem.
For other videos in our interview series with Dr Gottschalk:
Oral Gepants: Christopher Gottschalk, MD Tells the Origin Story, Highlights Broad Efficacy
Migraine Medicine Transformed: Christopher Gottschalk, MD Discusses How We Got to CGRP Inhibition
Before Migraine Was a Disease: Headache Expert Christopher Gottschalk, MD, Remembers his Roots